Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 156, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Dec 17, 2000, 2:20 AM EST for Chesterfield County, South Carolina. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 17, 2000, 2:20 AM EST (07:20 UTC)
- Expired
- Dec 17, 2000, 2:45 AM EST
- In force
- 25 min
- Issued by
- NWS Columbia, SC
- Area
- Whole counties
County Chesterfield County, SC
The radar
The Columbia radar (KCAE), 117 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 17, 2:35 AM EST | Thunderstorm Wind 60 E | Countywide, SC | Highway dept. reported trees down countywide. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 16, 11:00 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 337 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 553 m²/s²
- 0-3 km storm-relative helicity
- 579 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCAE 170721 SVRCAE SCC025-170745- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 220 AM EST SUN DEC 17 2000 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 245 AM EST. * AT 220 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTH OF PAGELAND...OR ABOUT 22 MILES EAST OF LANCASTER...MOVING NORTHEAST AT 70 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHESTERFIELD AT 225 AM EST CHERAW AT 230 AM EST A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF OR TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN COLUMBIA. LAT...LON 3469 8051 3446 8030 3462 797G9 3504 8014
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 16, 11:30 PM EST, 2 hours 50 minutes earlier.
Area forecast discussion, Dec 16, 11:30 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 1130 PM EST SAT DEC 16 2000 WARM FRONT HAS LIFTED NORTH INTO THE AREA AS STRONG LOW LEVEL WINDS HAVE ERODED WEDGE. AIRMASS HAS BECOME MARGINALLY UNSTABLE. THIS COUPLED WITH LOW LEVEL JET AROUND 60 KNOTS AND SHORTWAVE ALOFT WILL PRODUCE SOME THREAT OF SEVERE WEATHER OVERNIGHT. UPPER TROUGH IS ALSO BECOMING NEGATIVELY TILTED ALONG WITH COLD FRONT MOVING EAST FROM GEORGIA. COLD FRONT SHOULD END MOST OF PRECIPITATION BEFORE DAYLIGHT AS STRONG WEST WINDS USHER IN COLDER AIR FOR SUNDAY. TORNADO WATCH IS IN EFFECT FOR MUCH OF THE AREA THROUGH 5 AM. WIND ADVISORY IN EFFECT FOR AREA LAKES REMAINDER OF NIGHT AND SUNDAY. FCSTID = 30 CAE 46 42 21 47 / 100 20 0 0 AGS 46 42 21 47 / 100 20 0 0 SSC 46 42 21 47 / 100 20 0 0 OGB 46 42 21 47 / 100 20 0 0 .CAE... GA...NONE. SC...NONE.
In the hours before
Local storm report, Dec 17, 12:46 AM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1246 AM EST SUN DEC 17 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1215 AM SOUTH AUGUSTA GA WIND DAMAGE
12/17/00 RICHMOND POWER LINES DOWN...POLES
DOWN...TREES UPROOTED.
SHERIFFS OFFIC_E.
MWCLocal storm report, Dec 17, 1:45 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
145 AM EST SUN DEC 17 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
105 AM LEESVILLE SC WIND DAMAGE
12/17/00 LEXINGTON NUMEROUS TREES DOWN
COUNTY WIDE. TORNADO
SIGHTINGS BY PUBLIC IN
LEESVILLE...RED BANK AND
TWO NOTCH.
MWCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 11:19 PM EST | Severe Thunderstorm Warning | CAE | Lexington | 26 min |
| Dec 17, 12:50 AM EST | Severe Thunderstorm Warning | CAE | Lexington | 25 min |
| Dec 17, 12:59 AM EST | Severe Thunderstorm Warning | CAE | Lexington | 31 min |
| Dec 17, 1:08 AM EST | Severe Thunderstorm Warning | CAE | Richland | 52 min |
| Dec 17, 1:18 AM EST | Severe Thunderstorm Warning | CAE | Fairfield | 57 min |
| Dec 17, 1:25 AM EST | Severe Thunderstorm Warning | CAE | Kershaw | 65 min |
| Dec 17, 2:25 AM EST | Tornado Warning | CAE | Chesterfield | 35 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.